Texas, 2009

Tornadoes and Flash Flood in Texas, May 14, 2009

May 14, 2009 · NWS SHV · 15 events in 5 counties and zones

Strong to severe thunderstorms developed along a southward moving frontal boundary across southeast Oklahoma, southwest Arkansas and northeast Texas. The frontal boundary encountered a moderately unstable airmass with the result being large hail, damaging wind gusts and a few tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Strong to severe thunderstorms developed along a southward moving frontal boundary across southeast Oklahoma, southwest Arkansas and northeast Texas. The frontal boundary encountered a moderately unstable airmass with the result being large hail, damaging wind gusts and a few tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 13, 9:17 PM CST, 4 hours 58 minutes earlier.

Area forecast discussion, May 13, 9:17 PM CST, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1017 PM CDT WED MAY 13 2009

.DISCUSSION...
QUITE A FEW CHANGES TO THE FORECAST THIS EVENING...AS A NEARLY
LINEAR LINE OF BKN SUPERCELLS HAVE DEVELOPED ALONG A WEAK COLD
FRONT THAT EXTENDS FROM NEAR JLN...TO TUL...TO JUST N OF OKC...SW
TO NEAR CHK...TO LTS AS OF 03Z. THE LATEST PALESTINE/LEDBETTER
PROFILERS INDICATING A 30-35KT SRLY LLJ DEVELOPING ACROSS CNTRL TX
THIS EVENING...WITH THE LLJ EXPECTING TO INCREASE FURTHER AHEAD OF
THE FRONT OVERNIGHT...THUS ENHANCING ADDITIONAL FORCING
ALONG/AHEAD OF THE FRONT AS IT BECOMES STATIONARY BETWEEN 09-12Z
FROM ALONG THE RED RIVER BORDERING TX AND OK...NE TO NEAR A M89
AND RUE LINE. THE LLJ FORCING...IN ADDITION TO AMPLE SFC BASED
INSTABILITY AHEAD OF THE FRONT /STILL SOME 2500-3000+ J/KG OF
CAPE...LI/S -6 - (-8) AHEAD OF THE CONVECTION OVER SRN/ERN
OK/...AND STEEP LAPSE RATES ALOFT SHOULD SUSTAIN CONVECTION FOR
MUCH OF THE OVERNIGHT HRS BEFORE WEAKENING AROUND OR JUST AFTER
12Z. WHERE THAT WILL HAPPEN IS STILL UNCERTAIN...BUT WITH THE NRN
NE TX/SE OK/SW AR COUNTIES STILL REELING FROM SUBSTANTIAL FLOODING
AFTER 4-10+ INCHES FELL SINCE SATURDAY...FELT A FLASH FLOOD WATCH
WAS JUSTIFIED AS CELL TRAINING IS LIKELY IN VC OF THE STATIONARY
FRONT LATE TONIGHT/THURSDAY MORNING. EXPECTING POTENTIALLY 1-3 OF
ADDITIONAL RAINFALL OVER PORTIONS OF THE WATCH AREA...BEFORE THE
DEVELOPING MCS WEAKENS THURSDAY MORNING. WILL ALLOW THE MID SHIFT
TO ADJUST THE WATCH A LITTLE FURTHER S IF NECESSARY...BUT
DISTANCE/TIME PROGS SHOW THE LEADING EDGE OF THE CONVECTION
REACHING CHOCTAW CO. OK AROUND 10Z.

ALSO ADDED SVR WORDING WHILE BEEFING UP POPS FOR THE NW ZONES
TONIGHT...AND ALSO MADE POP CHANCES TO THURSDAY/S FORECAST AS
WELL...WITH THE CONVECTION LIKELY SENDING AN OUTFLOW BNDRY SWD
INTO THE AREA THURSDAY MORNING...WHICH MAY HELP IGNITE ADDITIONAL
CONVECTION BEFORE THE LOSS OF THE LLJ. THUS...AFTERNOON HEATING
AND THE APPROACH OF THE ATTENDANT SHORTWAVE MAY ALSO HELP FIRE
CONVECTION THROUGHOUT THE DAY AS WELL...MAINLY OVER N LA/SW AR.

MADE ONLY MINOR CHANGES TO THE TEMP FORECAST...BUT DID BEEF UP
CLOUD GRIDS AS LOW STRATUS AND CIRRUS CANOPY WILL ADVECT INTO THE
REGION OVERNIGHT.

FLASH FLOOD WATCH AND THE UPDATED ZONES HAVE BEEN ISSUED...GRIDS
WILL BE AVAILABLE SHORTLY.

15

&&

.AVIATION...
BOUNDARY LAYER MOISTURE WILL INCREASE OVERNIGHT AS SOUTHERLY LOW
LEVEL WINDS CONTINUE. EXPECT WIDESPREAD MVFR CEILINGS BETWEEN 14/08Z
AND 14/14Z. VISIBILITY MAY ALSO LOWER TO BETWEEN 3 TO 5 MILES IN
PATCHY FOG AFTER 08Z AND CONTINUE TIL JUST AFTER SUNRISE. VFR
CONDITIONS SHOULD RETURN BY MID MORNING THURSDAY. A COLD FRONT WILL
BE NEARING THE EXTREME SOUTHEAST CORNER OF OKLAHOMA AROUND 14/12Z
AND THE SYSTEM MAY MOVE A LITTLE DEEPER INTO NORTHEAST TEXAS AND
PARTS OF SOUTHWEST ARKANSAS BEFORE STALLING AND LIFTING BACK NORTH
THURSDAY NIGHT. CEILINGS OF 4 KFT TO 6 KFT ASSOCIATED WITH THIS
BOUNDARY MAY DROP TO NEAR THE INTERSTATE 30 CORRIDOR WITH CEILINGS
AROUND 10 KFT REACHING THE INTERSTATE 20 CORRIDOR. SCATTERED
THUNDERSTORMS POSSIBLE ALONG THIS BOUNDARY. /14/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  69  86  68  88  69 /  10  30  20  20  20
MLU  68  87  67  88  68 /  10  30  20  30  20
DEQ  67  83  64  87  68 /  50  50  20  20  20
TXK  68  85  67  87  69 /  30  50  20  20  20
ELD  68  85  66  87  68 /  20  40  20  20  20
TYR  71  87  70  88  70 /  10  30  20  20  20
GGG  70  86  69  88  69 /  10  30  20  20  20
LFK  70  88  70  89  69 /   0  20  20  30  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH FROM 4 AM CDT THURSDAY THROUGH THURSDAY
     AFTERNOON FOR THE FOLLOWING ZONES: ARZ050-051-059>061.

LA...NONE.
OK...FLASH FLOOD WATCH FROM 4 AM CDT THURSDAY THROUGH THURSDAY
     AFTERNOON FOR THE FOLLOWING ZONES: OKZ077.

TX...FLASH FLOOD WATCH FROM 4 AM CDT THURSDAY THROUGH THURSDAY
     AFTERNOON FOR THE FOLLOWING ZONES: TXZ096.

&&

15/14
Hazardous weather outlook, May 13, 11:00 AM CST, 15 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT WED MAY 13 2009

ARZ050-051-059>061-070-071-OKZ077-TXZ096-097-108>112-141100-
BOWIE-CAMP-CASS-FRANKLIN-HEMPSTEAD-HOWARD-LAFAYETTE-LITTLE RIVER-
MCCURTAIN-MILLER-MORRIS-NEVADA-RED RIVER TX-SEVIER-TITUS-
1200 PM CDT WED MAY 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY THIS
EVENING MAINLY ALONG AND NORTH OF I-30. THERE IS A SLIGHT RISK
THAT AN ISOLATED THUNDERSTORM MAY REACH SEVERE LIMITS WITH
BRIEF DAMAGING WIND GUSTS AND NICKEL SIZED HAIL. HOWEVER...NO
WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

MORE THUNDERSTORMS WILL BE POSSIBLE LATE IN THE WEEK AND
ESPECIALLY OVER THE WEEKEND. THE MAIN SEVERE WEATHER THREAT WILL
CONTINUE TO BE DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

ARZ072-073-LAZ001>006-010>014-017>022-TXZ124>126-136>138-149>153-
165>167-141100-
ANGELINA-BIENVILLE-BOSSIER-CADDO-CALDWELL-CHEROKEE-CLAIBORNE-
COLUMBIA-DE SOTO-GRANT-GREGG-HARRISON-JACKSON-LA SALLE-LINCOLN-
MARION-NACOGDOCHES-NATCHITOCHES-OUACHITA-PANOLA-RED RIVER LA-RUSK-
SABINE LA-SABINE TX-SAN AUGUSTINE-SHELBY-SMITH-UNION AR-UNION LA-
UPSHUR-WEBSTER-WINN-WOOD-
1200 PM CDT WED MAY 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA...EAST TEXAS AND
PORTIONS OF NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED AFTERNOON AND EARLY EVENING THUNDERSTORMS ARE POSSIBLE THIS
MORNING. HOWEVER...THUNDERSTORMS...IF ANY DEVELOP...ARE EXPECTED TO
REMAIN BELOW SEVERE LIMITS. NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

MORE THUNDERSTORMS WILL BE POSSIBLE LATE IN THE WEEK AND
ESPECIALLY OVER THE WEEKEND. THE MAIN SEVERE WEATHER THREAT WILL
BE DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

VII

In the hours before

Local storm report, May 14, 2:08 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
308 AM CDT THU MAY 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     HAIL             5 WSW DIERKS            34.09N 94.10W
05/14/2009  E1.75 INCH       SEVIER             AR   LAW ENFORCEMENT

            HAIL REPORTED ALONG THE SALINE RIVER ALONG THE BOARDER OF
            SEVIER AND HOWARD COUNTIES.

&&

MBERRY

The radar

The Western Arkansas radar (KSRX), 177 km away, was scanning. The volume nearest the first event began at 08:15 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 2 tornado, 1 flash flood. Local standard time, as filed.

Tornado, Red River

When
May 14, 2:15 AM CST to 2:16 AM CST
Where
Red River County, 1.37 mi NW of Bryarly to 0.96 mi NNW of Bryarly
Rating
EF0
Path length
0.5 mi
Path width
50 yd
Property damage
$500
Reported by
NWS Storm Survey
Coordinates
33.766, -94.914

Metal roofing material was removed from a barn, some of which landed in an adjacent tree. Additional roofing material was found in an open field, several hundred yards southeast of the barn. Prior to lifting, the tornado also snapped several trees on the edge of a thicket.

Thunderstorm Wind, Franklin

When
May 14, 2:40 AM CST
Where
Franklin County, 0.9 mi SE of Mt Vernon
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.170, -95.220

A large tree was downed west of Winnfield, Texas along Hwy 67 east.

Thunderstorm Wind, Bowie

When
May 14, 2:52 AM CST
Where
Bowie County, 2.4 mi WNW of Almont
Measured
53 kt (61 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
33.610, -94.620

Three large trees were downed at FM 114 just off of Hwy 259. Another tree was downed just north of Hwy 259 on FM 2735.

Thunderstorm Wind, Bowie

When
May 14, 2:54 AM CST
Where
Bowie County, 0.69 mi N of De Kalb
Measured
53 kt (61 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.510, -94.620

A large tree was downed, blocking CR 114 just off Hwy 259 north of town.

Thunderstorm Wind, Bowie

When
May 14, 2:55 AM CST
Where
Bowie County, 0.69 mi N of De Kalb
Measured
53 kt (61 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
33.510, -94.620

A large tree was downed on CR 3204 just off of FM 992. Another tree was downed on CR 3206.

Tornado, Bowie

When
May 14, 2:58 AM CST to 2:59 AM CST
Where
Bowie County, 2.29 mi NNW of Liberty Hill to 1.1 mi NNW of Liberty Hill
Rating
EF0
Path length
1.2 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
33.599, -94.520

Several trees snapped or uprooted in a line north and south of FM 992 and CR 3211 in Bowie County. Small limbs are also broken off in a swath approximately 75 yards wide in a 0.75 mile stretch where the trees were downed. Maximum winds are estimated at 60-65 mph.

Thunderstorm Wind, Bowie

When
May 14, 2:59 AM CST
Where
Bowie County, 0.69 mi N of New Boston
Measured
54 kt (62 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
33.460, -94.420

A large tree fell onto a home along Magnolia Street in New Boston, Texas. There were no report of injuries.

Thunderstorm Wind, Upshur

When
May 14, 3:30 AM CST
Where
Upshur County, 1.16 mi W of Gilmer
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.730, -94.950

Trees were downed along Hwy 155 near Gilmer, Texas.

Thunderstorm Wind, Red River

When
May 14, 3:30 AM CST
Where
Red River County, 2.15 mi SSW of Cuthand
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.440, -95.060

A tree was downed across FM 1487.

Thunderstorm Wind, Cass

When
May 14, 3:45 AM CST
Where
Cass County, 2.42 mi ENE of Ofarrell
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.140, -94.230

Powerlines were downed along Hwy 37 between Atlanta and Douglassville, Texas.

Thunderstorm Wind, Cass

When
May 14, 3:50 AM CST
Where
Cass County, 1.74 mi W of Atlanta
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.120, -94.160

Trees were downed in Atlanta, Texas reported by the city police department.

Thunderstorm Wind, Red River

When
May 14, 3:50 AM CST
Where
Red River County, 0.9 mi SW of Lydia
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.440, -94.780

A tree was downed across CR 4650.

Thunderstorm Wind, Bowie

When
May 14, 3:55 AM CST
Where
Bowie County, 2.22 mi SW of Redwater
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.330, -94.280

Trees were downed on Tri-State road in the town of Redwater, Texas.

Flash Flood, Bowie

When
May 14, 3:55 AM CST to 7:15 AM CST
Where
Bowie County, 1.2 mi SW of Defense to 1.1 mi WNW of Redwater
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.367, -94.264

Tri-State road was washed out in the community of Red Water, Texas.

Thunderstorm Wind, Bowie

When
May 14, 4:02 AM CST
Where
Bowie County, 1.34 mi WNW of Texarkana
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.440, -94.070

A tree was downed across CR 992 north of town. Powerlines were downed north of town as well.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyThe tornado archive for Texas, 2009Warnings in Texas, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171838, 171845, 171844, 171841, 171850, 171856, 171855, 171848, 171877, 171847, 171846, 171878, 171836, 171837, 171840.